Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 451, NWS Atlanta, GA

December 31, 2006Treutlen County, Wheeler County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Dec 31, 2006, 6:53 PM EST for Treutlen County, Wheeler County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2006, 6:53 PM EST (23:53 UTC)
Expired
Dec 31, 2006, 7:30 PM EST
In force
37 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Treutlen County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 76 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 312353
SVRFFC
GAC283-309-010030-
/O.NEW.KFFC.SV.W.0451.061231T2353Z-070101T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
653 PM EST SUN DEC 31 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WHEELER COUNTY IN CENTRAL GEORGIA
  TREUTLEN COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 730 PM EST

* AT 650 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH. THIS STORM WAS LOCATED NEAR LOTHAIR...MOVING NORTHEAST AT 20
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SOPERTON.

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3222 8279 3217 8267 3245 8243 3251 8265

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 5:30 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Dec 31, 5:30 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EST SUN DEC 31 2006

.UPDATE...
AMENDED FIRST PERIOD OF ZONES TO ADD THUNDER FOR ALL AREAS EXCEPT
THE NORTHEAST WHERE PSEUDO WEDGE SLOWLY RETREATS. SO FAR...JUST
HEAVY SHOWERS...BUT THE POTENTIAL FOR A LIGHTNING STRIKE OR TWO
EXISTS. ALSO...WILL NEED TO MONITOR FOR GUSTY WIND POTENTIAL WITH
THESE SHOWERS. NO OTHER CHANGES MADE AT THIS TIME.

&&

.SHORT TERM...
VERY ACTIVE PATTERN CONTINUES WITH A SEEMINGLY ENDLESS SERIES OF
DEEP TROUGHS/CLOSED LOWS SLATED TO AFFECT THE AREA DURING THE NEXT
10 DAYS. ONE MOVING THROUGH THE AREA TODAY...THE NEXT LATE THU/EARLY
FRI...A PSEUDO TYPE SIMILAR SYSTEM OVER THE WEEKEND AND YET ANOTHER
DEEP CLOSED LOW JUST BEYOND THE 10 DAY PERIOD. THUS...ALTERNATING
PERIODS OF WET/DRY WEATHER WILL CONTINUE. FIRST SYSTEM MOVING
THROUGH THE AREA HAS BEEN MAINLY A RAIN PRODUCER SO FAR WITH NO
SEVERE WX. SFC TROUGH ALONG THE GA/AL BORDER...WITH MOST UNSTABLE
AIR ACROSS THE SOUTHERN PART OF THE STATE. ISOLATED TSRA INCREASING
ACROSS THE SC/SE PART OF THE CWA AT ZONE ISSUANCE TIME AND THESE
WILL NEED TO BE WATCHED FOR THE NEXT FEW HOURS. DAMAGING WIND WOULD
APPEAR TO BE THE MAIN THREAT AS LLJ TRANSLATES ACROSS THE EASTERN
PART OF THE CWA. LLJ NOT OVERLY IMPRESSIVE ACROSS THE CENTRAL PART
OF THE STATE AND STRONGEST WINDS ARE QUICKLY TRANSLATING OUT OF THE
AREA INTO NC. HEAVIEST RAIN FOR THE EVENING HOURS WILL BE ACROSS THE
SE/EC PART OF THE CWA...THE AREA OF LEAST CONCERN FOR FLOODING.
BEHIND THE FRONT...SHOWERS AND EVEN A FEW TSRA HAVE BEEN INCREASING
THE PAST COUPLE OF HOURS. THIS ACTIVITY WILL LIKELY REACH WESTERN GA
DURING THE EVENING...THEN BEGIN TO DIMINISH AS IT SPREADS FURTHER
EAST INTO THE STATE. HAVE DECREASED POPS SLIGHTLY FROM GFS VALUES
OVERNIGHT...BUT STILL A CATEGORY OR TWO ABOVE PREVIOUS FORECAST.
HAVE ENDED ALL PCPN AFT 12Z. DID NOT STRAY FAR FROM GFS MOS TEMPS AT
THIS TIME. RADIATIONAL COOLING WITH COME INTO PLAY MON NIGHT...BUT
DAYTIMES WILL REMAIN UNSEASONABLY MILD.

.LONG TERM...
ACTIVE PATTERN CONTINUES AS NOTED ABOVE...BUT STILL NO SIGNS OF ANY
ARCTIC AIR AT ALL.  850MB TEMPS REMAIN ABOVE 0C THROUGH THE NEXT 10
DAYS ACROSS THE SE U.S. AS THE POLAR JET STREAM REMAINS WELL TO THE
NORTH OF THE REGION...MAINLY ALONG THE U.S./CANADIAN BORDER.
THUS...COOLING BEHIND PASSAGE OF UPPER SYSTEMS WILL MAINLY BE A
RESULT OF RADIATIONAL NIGHTTIME COOLING AND AFFECT MIN TEMPS MORE
THAN MAX TEMPS.  MAIN CONCERN WITH EACH SYSTEM WILL BE POTENTIAL
FLOODING CONCERNS NOW THAT THE AREA IS BECOMING QUITE SATURATED WITH
REPEATED 1-2 INCH OR MORE RAIN EVENTS EVERY FEW DAYS. THE SEVERE
WX THREAT CONTINUES TO APPEAR LOW AS INSTABILITY LACKING WITH MOST
OF THE UPCOMING SYSTEMS. HOWEVER...THE SYSTEM LATE THU/EARLY FRI
TAKES ON A NEGATIVE TILT AND HAS A TREMENDOUS AREA OF PVA ASSOCIATED
WITH IT. I AM SOMEWHAT CONCERNED ABOUT THE THREAT OF SEVERE WX WITH
THIS SYSTEM...MORE SO THAN THE CURRENT SYSTEM BECAUSE IT IS TAKING A
BETTER SW-NE TRACK ACROSS THE AREA. THIS WILL NEED TO BE CLOSELY
MONITORED FOR THE THREAT OF SEVERE WX. THE PATTERN FOR THE WEEKEND
IS QUESTIONABLE. A WARM ADVECTION PATTERN EVOLVES AS YET ANOTHER
UPPER TROUGH DIGS INTO THE SW U.S...BUT TAKES ON A POSITIVE TILT.
GFS DEVELOPS A LARGE AREA OF SHRA/TSRA ACROSS S/C GA SAT-SUN WITH
QPF AMOUNTS IN EXCESS OF 2.0 INCHES...LIKELY CONVECTIVE FEEDBACK.
LATER SHIFTS WILL NEED TO MONITOR MODEL RUN CONSISTENCY WITH THIS
SYSTEM. FOR NOW...JUST HAVE LOW CHANCE POPS. ADDED TSRA FROM
PREVIOUS GRIDS FOR BOTH THU-FRI AND WEEKEND SYSTEMS BACKED ON
SLIGHTLY INSTABILITY AND UNSEASONABLY WARM SFC TEMPS. TEMPS WILL
REMAIN MILD WITH NO APPRECIABLE DAY-TO-DAY CHANGES. OVERALL...TEMPS
WILL CONTINUE A GOOD 10 DEGREES ABOVE NORMAL.

&&

.HYDROLOGY...
HEAVIEST RAIN WILL AFFECT THE SE/EC PART OF THE CWA THROUGH THE
EVENING HOURS. FLOOD THREAT LOWEST IN THIS PART OF THE STATE WITH
HIGHER FFC VALUES AND FLAT TERRAIN. DO NOT FORESEE ADDITIONAL
SUBSTANTIAL RAIN ACROSS MORE FLOOD PRONE AREAS OF THE NORTH. WILL
NOT ISSUE FLASH FLOOD/FLOOD WATCHES AT THIS TIME AS EVENT WILL BE
ENDING AFT 06Z ANYWAY. MINOR FLOODING CAN BE EXPECTED ON MANY CREEKS
AND STREAMS ACROSS NC GA AS RAINFALL OF 1-2 INCHES FELL ON MANY
AREAS THAT RECEIVED 1-2 INCHES OF RAIN AROUND CHRISTMAS. THESE WILL
BE COVERED WITH APPROPRIATE FLWS.

&&

.AVIATION...
SURFACE FRONT CURRENTLY LOCATED ALONG GA-AL STATE LINE AND WILL PUSH
EASTWARD THROUGH THIS EVENING.  FRONT SHOULD MOVE THROUGH ATL AREA
AND CSG TAF SITES AROUND 01Z...AND AHN AND MCN BY 04Z.

WINDS...
SOUTH WINDS NEAR 10 KTS WITH GUSTS TO NEAR 20 KTS WITH SHIFT
TO SOUTHWEST BEHIND FRONT...THEN WEST NEAR 8 KTS BY 06Z IN ATL
AREA/CSG SITES AND BY 09Z AT AHN AND MCN.

WEATHER...
LIGHT RAIN AND PATCHY FOG CURRENTLY AT MCN AND AHN BUT
SHOULD TAPER OFF BY TAF ISSUANCE.  SCT SHRA NOTED ON COLD SIDE OF
FRONT AND WILL TEMPO SHRA FOR AN HOUR OR TWO AROUND FRONTAL PASSAGE
AT TAF SITES.

CEILINGS...
CEILINGS ARE MAINLY VFR EXCEPT AT AHN... EXPECT SITES TO
REMAIN MVFR THROUGH THE OVERNIGHT HOURS...WITH SOME BREAKS
DEVELOPING AFTER 14Z...SKIES SHOULD BE CLEARING BY THE END OF THE
TAF FORECAST.

VISIBILITIES...
VFR CONDITIONS AT MOST TAF SITES...WITH GOOD LOW LEVEL MOISTURE
ACROSS THE FORECAST AREA WILL FORECAST MVFR CONDITIONS BY 04Z WITH
ISOLATED IFR CONDITIONS BETWEEN 08-12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          47  62  32  61  34 /  70   5   5   5  10
ATLANTA         46  56  33  61  36 /  40   5   5   5  10
BLAIRSVILLE     41  54  31  63  30 /  50   5   5   5   5
CARTERSVILLE    43  54  29  57  28 /  30   5   5   5   5
COLUMBUS        52  64  33  62  34 /  40   5   5   5  10
GAINESVILLE     44  56  33  60  35 /  50   5   5   5  10
MACON           53  62  32  63  33 /  70  10   5   5  10
ROME            42  56  32  62  28 /  30   5   5   5   5
PEACHTREE CITY  47  58  30  61  27 /  40   5   5   5  10
VIDALIA         60  65  42  63  43 /  80  20   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/12
Hazardous weather outlook, Dec 31, 2:45 PM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EST SUN DEC 31 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
245 PM EST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
TODAY.

.SYNOPSIS...
A PERSISTENT RIDGE OF HIGH PRESSURE AT THE SURFACE ACROSS NORTH
GEORGIA WILL BREAK DOWN BY THIS EVENING AS A COLD FRONT MOVES ACROSS
THE STATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE LOCALLY HEAVY RAIN AND ISOLATED
LIGHTNING.

.DISCUSSION...
ALTHOUGH A COOL AND STABLE LOW LEVEL AIRMASS REMAINS IN PLACE ACROSS
NORTH GEORGIA...MARGINAL INSTABILITY HAS DEVELOPED ACROSS PORTIONS
OF CENTRAL GEORGIA AND IN THE MID LEVELS ACROSS NORTH GEORGIA. THIS
WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP TODAY AHEAD OF AN
APPROACHING COLD FRONT. STRONG LOW LEVEL SOUTHERLY FLOW HAS BROUGHT
UP A VERY MOIST AIRMASS FROM THE GULF OF MEXICO...AND THUS ANY
THUNDERSTORM THAT DEVELOPS MAY CONTAIN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH
FRIDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Dec 31, 3:41 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 PM EST SUN DEC 31 2006

GAZ095-105-312130-
341 PM EST SUN DEC 31 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN HOUSTON AND
NORTHERN DOOLY COUNTIES UNTIL 430 PM EST...

AT 339 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER UNADILLA...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS HOUSTON
AND DOOLY COUNTIES THROUGH 430 PM EST. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE PINEHURST...UNADILLA...ELKO...GROVANIA AND
HAYNEVILLE.
Local storm report, Dec 31, 4:08 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EST SUN DEC 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     UNADILLA                32.26N 83.74W
12/31/2006                   DOOLY              GA   LAW ENFORCEMENT

            MOBILE HOME ROLLED OVER. DAMAGE DONE TO ANOTHER HOME.

&&

SNELSON
Special weather statement, Dec 31, 5:32 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 PM EST SUN DEC 31 2006

GAZ019-020-312300-
532 PM EST SUN DEC 31 2006

...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS IN WESTERN BARTOW AND
EASTERN FLOYD COUNTIES UNTIL 600 PM EST...

AT 529 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL LINE OF HEAVY SHOWERS WITH POTENTIAL WIND GUSTS TO 35 MPH
EXTENDING FROM THE NORTHEAST CORNER OF FLOYD COUNTY NEAR
ARMUCHEE...TO ROME...TO LINDALE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 35 MPH ALONG WITH VERY HEAVY RAIN MAY ACCOMPANY THIS
ACTIVITY. THESE WINDS COMBINED WITH HEAVY RAIN COULD CAUSE SOME
SMALL OR WEAK TREES TO BE BLOWN DOWN.  IN ADDITION...MOTORISTS
TRAVELING THROUGH THE AREA SHOULD EXERCISE EXTREME CAUTION IN AREAS
OF HEAVY RAIN AND REDUCED VISIBILITY. PONDING OF WATER ON ROADWAYS
IS LIKELY.

19
Special weather statement, Dec 31, 6:42 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EST SUN DEC 31 2006

GAZ032-033-045-010015-
642 PM EST SUN DEC 31 2006

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN NORTHERN
DEKALB...COBB AND NORTHERN FULTON COUNTIES UNTIL 715 PM EST...

AT 641 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDY SPRINGS...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS NORTHERN
DEKALB...COBB AND NORTHERN FULTON COUNTIES THROUGH 715 PM EST. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE NORTH DRUID HILLS...NORTH
ATLANTA...DUNWOODY...DORAVILLE...CHAMBLEE...SANDY SPRINGS...ROSWELL
AND ALPHARETTA.

THIS STORM IS ALSO CAPABLE OF PRODUCING VERY HEAVY RAIN AS IT MOVES
THROUGH THE AREA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 4:08 PM ESTSevere Thunderstorm WarningFFCDooly, Pulaski37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.